Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 12:28 AM CDT for Palo Alto County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 12:28 AM CDT (05:28 UTC)
- Expired
- Apr 18, 2002, 1:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2104 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180528 SVRDSM IAC147-180615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1228 AM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 115 AM CDT * AT 1223 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...OR ABOUT 24 MILES EAST OF SPENCER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF NORTH CENTRAL AND NORTHEASTERN PALO ALTO COUNTY. QUARTER SIZED HAIL IS FALLING IN EMMETSBURG. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4314 9482 4308 9447 4325 9446 4325 9472 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:40 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 17, 6:40 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT WED APR 17 2002 SHORT TERM... COULD BE AN ACTIVE SEVERE WX NIGHT AHEAD WITH PARAMETERS QUITE FAVORABLE. JUST NEED SOME FORCING WHICH IS PROGGED TO INCREASE THIS EVENING AS SHORTWAVE IN WESTERN KS HEADS NE. ALSO, LLJ PROGGED TO INCREASE TO OVER 50KT, WITH 850 MB THETA E ADVECTION WING NOW JUST N OF SURFACE WARM FRONT INCREASES IN MAGNITUDE WHILE SHIFTING NORTHWARD. SHEAR PROFILE AT FBY EXCELLENT WITH OVER 300 M2/S2 0-3KM HELICITY. OF COURSE, THE 00Z SOUNDINGS WILL HELP, BUT ACCAS FIELD IN NW IA CERTAINLY CONFIRMS RUC2 SOUNDING STEEP LAPSE RATES IN WESTERN IA AND NEBR SPREADING NE. TRIPLE POINT AND REGION JUST E HAS BEEN FAVORED ZONE OF MOISTURE CONVERGENCE, WITH CU FIELD BECOMING MORE AND MORE AGITATED IN NEBR. IN FACT, OAX 88D AND IR (-31C TOPS) SHOWING MID LEVEL ECHO ALREADY IN EXPANDING AC FIELD N OF WARM FRONT. I THINK THIS AREA NEEDS TO BE WATCHED CLOSELY FOR RAPID DEVELOPMENT, AS LATEST RUC2 SHOWING BEST MOISTURE CONVERGENCE THIS AREA SHIFTING INTO NW IA BY 06Z. HWO HAS BEEN UPDATED. .DSM...NONE KULA
In the hours before
Local storm report, Apr 17, 10:30 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 PM 10 S CARROLL IA 1.75 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 10:40 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 PM 3 SW MANNING IA 1.75 INCH HAIL
04/17/02 CRAWFORD REPORTED BY STORM
SPOTTER.
1025 PM TEMPLETON IA 1 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 10:55 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM 4 NW COON RAPIDS IA .75 INCH HAIL
04/17/02 CARROLL REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:29 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1101 PM 3 S SCRANTON IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1106 PM 4 S SCRANTON IA .88 INCH HAIL
04/17/02 GREENE REPORTED BY STORM
SPOTTER.Local storm report, Apr 17, 11:37 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1132 PM 3 S GRAND JCT IA 1 INCH HAIL
04/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1135 PM RIPPEY IA 2 INCH HAIL
04/17/02 GREENE REPORTED BY MEDIA.Local storm report, Apr 17, 11:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CDT WED APR 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 2 W MADRID IA TORNADO
04/17/02 BOONE REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 66 min |
| Apr 17, 9:31 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 59 min |
| Apr 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 17, 10:24 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 66 min |
| Apr 17, 10:27 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Apr 17, 10:39 PM CDT | Tornado Warning | DMX | Carroll | 36 min |
| Apr 17, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Apr 17, 11:05 PM CDT | Tornado Warning | DMX | Greene | 40 min |
| Apr 17, 11:34 PM CDT | Tornado Warning | DMX | Boone | 41 min |
| Apr 17, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 43 min |
| Apr 18, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story | 59 min |
| Apr 18, 12:20 AM CDT | Tornado Warning | DMX | Boone | 25 min |
| Apr 18, 12:34 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Apr 18, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 61 min |
| Apr 18, 1:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 56 min |
| Apr 18, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 41 min |
| Apr 18, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 45 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Apr 18, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 53 min |
| Apr 18, 5:23 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 37 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 33 min |
| Apr 18, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 26 min |
| Apr 18, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Story | 34 min |
| Apr 18, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 43 min |
| Apr 18, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 52 min |
| Apr 18, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:04 PM CDT | Tornado Warning | DMX | Grundy, Hardin | 56 min |
| Apr 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie, Madison | 24 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | DMX | Dallas | 61 min |
| Apr 18, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 18, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 50 min |
| Apr 18, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 60 min |
| Apr 18, 6:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 18, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.